Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 45, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2000, 6:42 PM MDT for Cheyenne County, Colorado. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2000, 6:42 PM MDT (00:42 UTC)
- Expired
- May 31, 2000, 7:40 PM MDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:15 PM MDT | Thunderstorm Wind 70 M | Cheyenne Wells, CO | Outflow from thunderstorm resulted in significant winds mainly across eastern parts of Cheyenne County. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1897 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1719 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 010043 SVRGLD COC017-010140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 642 PM MDT WED MAY 31 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 740 PM MDT * AT 642 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTH OF CHEYENNE WELLS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHEYENNE WELLS AROUND 705 PM MDT ARAPAHOE AROUND 725 PM MDT * OTHER LOCATIONS IN THIS WARNING INCLUDE...WILD HORSE...KIT CARSON...FIRSTVIEW AND AROYA. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 70 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ VPAPOL LAT...LON 3902 10315 3861 10317 3862 10205 3903 10206
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:05 PM MDT, 4 hours 37 minutes earlier.
Area forecast discussion, May 31, 2:05 PM MDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 205 PM MDT WED MAY 31 2000 ...FORECAST CONCERNS ARE TEMPS THU AND TYPE OF POSS PRECIP THU NIGHT... STRATUS RETREATING NORTH AND DISSIPATING RAPIDLY TODAY SO THAT ALL OF CWA PC OR BETTER ATTM. TEMPS WARMING RAPIDLY COMPARED TO COOL AM. CAPES RISING BUT STILL VERY STABLE ALOFT. CONTINUE TO CARRY SLIGHT CHANCE OF TSTMS IN CO AND NEB COUNTIES THIS EVENING BUT THINK REST OF CWA STILL TOO STABLE. ETA INITIATED BEST AT 50H WITH RESPECT TO RIDGE HT/ORIENTATION AND ALSO AT SFC. ETA HAS DONE WELL WITH THIS SYSTEM SO FAR SO WILL STICK WITH IT. AS WARM FRONT PULLS NORTH INTO NEB THIS EVENING IT WILL PLAY A SIGNIFICANT ROLE IN THEIR TSTM ACTIVITY TONIGHT. AS S/W WITH ASSOCIATED SFC LOW PULLS EAST LATE TONIGHT ACROSS THAT STATE EXPECT COLD FRONT TO PUSH RAPIDLY SOUTHWARD BEHIND IT. DO NOT SEE MUCH CHANCE FOR PRECIP IN NW KS AS LITTLE CHANGE IN STABILITY ALOFT. COOL FRONT SHOULD PASS THRU MY ENTIRE CWA BEFORE NOON THU. MODELS SHOW LLJET AND WINDY CONDITIONS TONIGHT PRIOR TO FRONT (PASSES DURING LATE NIGHT/EARLY DAYLIGHT HOURS THU). UPSLOPE SETS IN DURING DAY THU AND BY THU NIGHT SHOULD BE SUFFICIENT TO RESULT IN 20-30 PERCENT CHANCE OF PRECIP. ONCE AGAIN CONSIDERING ALOFT CONDITIONS...NOCTURNAL TIMING AND FRONT TO SOUTH THINK PRECIP WILL BE LIGHT WHERE OCCURS AND MORE OF A STABLE LIGHT RAIN/SHOWER/DRIZZLE TYPE. FRI WINDS TURN MORE SOUTHERLY AND SHOULD RETURN TO MORE PC SITUATION. REMAINS FAIRLY MILD/WARM AS SFC HIGH TO NORTH MOVING E/SE. SLIGHT POSS FOR AFTERNOON THUNDERSTORMS AS LOW ALOFT BEGINS TO MOVE INTO AREA FROM WEST. THROUGHOUT FCST HAVE GONE MOSTLY WITH GUID TEMPS SLIGHTLY LEANING TOWARDS WARMER FAN ON FRI. IN EXTENDED BOTH ECM AND MRF GENERALLY IN AGREEMENT WITH MOD S/W MOVING ACROSS AREA FRI NIGHT INTO SUN. LITTLE CHANGE IN NEAR NORMAL TEMPS THROUGH WEEKEND WITH CHANCES FOR PRECIP IN FORM OF THUNDERSTORMS FAIRLY GOOD. MONDAY LOW MOVES TO SE WITH SEVERAL DAYS OF DRYING AND WARMING SETTING IN AS RIDGE ALOFT REBUILDS FROM WEST. .GLD...NONE. RJC
In the hours before
Special weather statement, May 31, 6:36 PM MDT, 6 minutes before
COZ092-010200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 636 PM MDT WED MAY 31 2000 ...THUNDERSTORMS WILL PRODUCE STRONG OUTFLOW OF WINDS ACROSS PORTIONS OF CHEYENNE COUNTY UNTIL 8 PM MDT... AN OUTFLOW OF STRONG THUNDERSTORM WINDS WERE MOVING NORTH AND WILL ENTER THE SOUTHERN PORTIONS OF CHEYENNE COUNTY THIS EVENING. AT TIMES STRONG SOUTH WINDS BETWEEN 30 TO 40 MPH WITH GUSTS AROUND 50 MPH WILL OCCUR ACROSS PORTIONS OF THE COUNTY UNTIL 8 PM MDT. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. && VPAPOL\
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.